Alert archive / South Carolina / Tornado Warnings in 2023
Tornado Warning 15, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Dec 17, 2023, 1:22 PM EST for Horry County, South Carolina. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 17, 2023, 1:22 PM EST (18:22 UTC)
- Expired
- Dec 17, 2023, 1:38 PM EST
- In force
- 16 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Horry County, SC
The radar
The Wilmington radar (KLTX), 41 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 550 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 347 m²/s²
- 0-3 km storm-relative helicity
- 368 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
465
WFUS52 KILM 171822
TORILM
SCC051-171900-
/O.NEW.KILM.TO.W.0015.231217T1822Z-231217T1900Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington NC
122 PM EST Sun Dec 17 2023
The National Weather Service in Wilmington has issued a
* Tornado Warning for...
Southeastern Horry County in northeastern South Carolina...
* Until 200 PM EST.
* At 122 PM EST, a severe thunderstorm capable of producing a tornado
was located over Forestbrook, or near Myrtle Beach, moving
northeast at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Myrtle Beach, North Myrtle Beach Airport, Nixonville, Hand, and
Barefoot Landing Area Of North Myrtle Beach around 130 PM EST.
North Myrtle Beach and Wampee around 135 PM EST.
Little River and Brooksville around 140 PM EST.
Other locations impacted by this tornadic thunderstorm include
Briarcliffe Acres, Atlantic Beach, Sea Coast Medical Center,
Lighthouse Care Center Of Conway, Conway Medical Center, and Grand
Strand Regional Medical Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3379 7906 3399 7871 3385 7854 3384 7862
3379 7873 3372 7884 3363 7895
TIME...MOT...LOC 1822Z 239DEG 49KT 3375 7893
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
MBB2 follow-up statements
108
WWUS52 KILM 171825
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
125 PM EST Sun Dec 17 2023
SCC051-171900-
/O.CON.KILM.TO.W.0015.000000T0000Z-231217T1900Z/
Horry SC-
125 PM EST Sun Dec 17 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 PM EST FOR
SOUTHEASTERN HORRY COUNTY...
At 125 PM EST, a confirmed tornado was located near Nixonville, or
near Myrtle Beach, moving northeast at 55 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Myrtle Beach, North Myrtle Beach, North Myrtle Beach Airport,
Nixonville, Wampee, Hand, and Barefoot Landing Area Of North
Myrtle Beach around 130 PM EST.
Little River around 135 PM EST.
Brooksville around 140 PM EST.
Other locations impacted by this tornadic thunderstorm include
Briarcliffe Acres, Atlantic Beach, Sea Coast Medical Center,
Lighthouse Care Center Of Conway, Conway Medical Center, and Grand
Strand Regional Medical Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3379 7906 3399 7871 3385 7854 3384 7862
3379 7873 3372 7884 3363 7895
TIME...MOT...LOC 1825Z 239DEG 49KT 3377 7889
TORNADO...OBSERVED
MAX HAIL SIZE...0.00 IN
$$
MBB720
WWUS52 KILM 171838
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
138 PM EST Sun Dec 17 2023
SCC051-171848-
/O.CAN.KILM.TO.W.0015.000000T0000Z-231217T1900Z/
Horry SC-
138 PM EST Sun Dec 17 2023
...THE TORNADO WARNING FOR SOUTHEASTERN HORRY COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled. However, gusty winds are
still possible with this thunderstorm.
LAT...LON 3379 7906 3399 7871 3385 7854 3384 7862
3379 7873 3372 7884 3363 7895
TIME...MOT...LOC 1838Z 239DEG 49KT 3387 7870
$$
MBBWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Dec 17, 12:49 PM EST, 33 minutes earlier.
Area forecast discussion, Dec 17, 12:49 PM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1249 PM EST Sun Dec 17 2023
.SYNOPSIS...
A nor'easter will move up through the Coastal Carolinas today
with strong winds, heavy rain, and coastal flooding. Cold air
will pour into the region behind this system Monday night and
will remain until a return of seasonable temperatures Thursday
through Saturday.
&&
.UPDATE...
The latest high resolution guidance continues to show the
prospects for what could be an interesting late
morning/afternoon period with the potent storm system moving up
the coast. The warm sector/dry slot clearly seen on satellite
and radar imagery as well as lightning plots is making haste to
the north and this area should begin to enter our area in the
next couple of hours. The widespread/uniform rain shield will
transition to more of a convective pattern but may hold on
inland for a while. The aforementioned guidance still shows some
updraft helicity swaths moving across the area south to north
late morning through afternoon with this feature. Any rotating
cells will have to be watched carefully.
&&
.NEAR TERM /THROUGH TONIGHT/...
An array of advisories and warnings are on display for the
local ILM CWA and coastal waters. Guidance has been dictating an
intense low pressure system to affect the FA, with progged
barometric pressures in the 980s when it passes by. This will
result in a tightened sfc pg as 1 would expect. The onshore
winds, ENE-ESE winds will peak early afternoon thru sunset, from
south to north, as the low lifts northward. The wind advisory
for the immediate coast remains thumbs up with the potential for
50 mph wind gusts.
The dynamics aloft to also aid in the form of a closed upper
low that aids in the low's increasing intensity. Low level
winds in the 55 to 70 kt speeds will move overhead which will
create LLWS headaches for the aviation community. In addition,
convection may tap this, bringing it to the sfc as damaging
wind gusts, with SPC highlighting a SLGT Risk. Not fully bought
on the high res model potential convection and associated high
QPF amounts that are produced in a corridor from Georgetown
County to Robeson County. Have increased overall rainfall
amounts from this system to a range of 3.50 to 4.75 inches, with
locally 5 inch amounts possible especially within the mentioned
corridor. Expect the nuisance type flooding with grounds being
able to handle the 12+ hr rainfall given the D0 and D1 drought
areas across the ILM CWA. True, runoff will occur more readily
given vegetation basically now in a dormant phase. But for now,
will keep the FFA at bay, unless qpf is further refined upwards.
The positioning of the coastal trof/front remains the various
models poor performance. Still are in a disagreement with one
another of whether tp push it onshore and how far inland it
progresses. As a result, max temps today will be forecast in a
range from the 50s far west portions to the 60s to possibly near
70 at the immediate coast, again dependent of whether the
coastal front moves onshore and how far inland. Potential
temperature busts are high.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Stiff westerly flow on the back end of exiting storm system will
usher in plenty of dry and cold air. Temps starting out near 50
to 55 Mon morning will only rise several degrees in full
sunshine on Monday in deep CAA, but deep mid to upper trough
will cross the area Mon night into Tues. This will lead to
strong CAA with 850 temps dropping about 10 C down below -5 C.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
High pressure will continue to extend down from the north with
ridging building up through the Southeast through much of the
remaining week. After a very chilly start, temps will rebound
close to 50 most places. Air mass will modify slowly with mid
50s Thurs and reaching above 60 by the weekend with continued
dry weather. Overnight lows will be below freezing Wed night
again and will be in the mid 30s by Fri night.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As anticipated it couldn't get much worse for the aviation
community this afternoon perhaps outside of a winter event or
hurricane. Strong coastal storm moving across today and tonight
with prevailing IFR to occasionally lower conditions. There
may be some relief later tonight with regards to visibilities,
but low ceilings are expected to linger. Mid to late morning
Monday may offer up MVFR to even VFR conditions. A couple of
final notes...wind shear is expected this afternoon along the
coast along with vcts although thunder is a little more iffy.
Extended Outlook...Flight restrictions expected early Mon along
with strong and gusty winds. This the result of the intense
storm system departing to the northeast. Dominant VFR conditions
should return later Mon and persist thru midweek with breezy
conditions lingering into Tue as high pressure ridges in.
&&
.MARINE...
Through Tonight...STORM WARNING, that's is correct, you didn't
read that wrong!! Intensifying low pressure system off the FL
east coast this morning, will track NNE along the coastal
trof/front, up the U.S. Southeast Coast today, reaching off Cape
Fear by this evening. Closed upper low will slow the sfc low's
forward speed slightly tonight but should be near Cape Hatteras
by daybreak Mon. Highest sustained and peak gusts will occur
today, under the E to SE wind direction. Hiest seas will also
occur today into this evening prior to the offshore wind
trajectory that occurs after the passage of the sfc low. Periods
will be low relatively speaking, ie the large seas(in double
digits) will not be long period like one observes ahead of
approaching tropical cyclones. In fact, "Victory at sea
conditions" will likely dominate.
Monday through Thursday...Strong offshore flow will continue as
intense coastal storm lifts off to the northeast. Winds will
continue to be gusting up to 40 kts Mon morning but will drop a
good 10 to 15 kts by aftn. Upper level trough digs down from
the north moving through Mon night. This will cause a bit of
rise in winds and seas Mon night with a slow improvement
afterwards, into midweek. Seas starting out 8 to 11 ft will drop
to 5 to 7 ft Mon night into Tues and dropping down below SCA
thresholds by Wed morning, down to 4 to 5 ft. Winds will veer
from NW to N through midweek around 10 to 15 kts.
&&
.TIDES/COASTAL FLOODING...
Minor flooding is still expected at both SC beaches and the
Lower Cape Fear. Guidance has backed off on the severity area-
wide but this seems suspicious with such a well defined and
still strengthening system. Overall the system is slower and so
too is the peak surge. This means it no longer coincides with
high tide at SC beaches but moderate flood still expected and
opted to remain closer to the upper end of PETS ensemble noting
there is considerable spread. The impressive 3 ft surge also
works its way up to NC but with even more delay after high tide.
Lowered the Watch to and Advisory but the current forecast of
7.8 at Mercer Pier still a noteworthy tide about on par with
Hurricane Ian or the nor'easter from Nov 2021.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...High Surf Advisory until noon EST Monday for SCZ054-056.
Wind Advisory until 9 PM EST this evening for SCZ054-056.
Coastal Flood Advisory until 3 PM EST this afternoon for
SCZ054-056.
NC...Coastal Flood Advisory until 2 PM EST this afternoon for
NCZ106-108-110.
High Surf Advisory until noon EST Monday for NCZ106-108-110.
Wind Advisory until 9 PM EST this evening for NCZ106-108-110.
Coastal Flood Advisory until 5 PM EST this afternoon for
NCZ107-109.
MARINE...Storm Warning until 7 AM EST Monday for AMZ250-252-254-256.
&&
SYNOPSIS...RGZ
UPDATE...SHK
NEAR TERM...DCH
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...SHK
MARINE...DCH/RGZ
TIDES/COASTAL FLOODING...Hazardous weather outlook, Dec 17, 9:09 AM EST, 4 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 909 AM EST Sun Dec 17 2023 SCZ054-056-181415- Coastal Horry-Coastal Georgetown- 909 AM EST Sun Dec 17 2023 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON... ...HIGH SURF ADVISORY IN EFFECT UNTIL NOON EST MONDAY... ...WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. Coastal Flood Advisory. Wind Advisory. Heavy rain at times could lead to nuisance type flooding including temporary ponding of water across low-lying areas. Isolated severe thunderstorms are possible with damaging wind gusts the primary threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-181415- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 909 AM EST Sun Dec 17 2023 ...STORM WARNING IN EFFECT UNTIL 7 AM EST MONDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Warning. Small Craft Advisory or Gale Warning will immediately follow the Storm Warning, with the small craft advisory possibly lasting well into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ099-105-SCZ055-058-059-181415- Columbus-Inland Pender-Inland Georgetown-Central Horry- Northern Horry- 909 AM EST Sun Dec 17 2023 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. A strong coastal storm affecting the area today through tonight will bring strong gusty winds and heavy rain at times that could lead to nuisance type flooding that includes temporary ponding of water across low-lying areas. Isolated severe thunderstorms are possible with damaging wind and tornados the primary threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-109-181415- Inland New Hanover-Inland Brunswick- 909 AM EST Sun Dec 17 2023 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. A strong coastal storm affecting the area today through tonight will bring strong gusty winds and heavy rain at times that could lead to nuisance type flooding that includes temporary ponding of water across low-lying areas. Isolated severe thunderstorms are possible with damaging wind and tornados the primary threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-181415- Coastal Pender-Coastal New Hanover-Coastal Brunswick- 909 AM EST Sun Dec 17 2023 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 PM EST THIS AFTERNOON... ...HIGH SURF ADVISORY IN EFFECT UNTIL NOON EST MONDAY... ...WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. Coastal Flood Advisory. Wind Advisory. Heavy rain at times could lead to nuisance type flooding including temporary ponding of water across low-lying areas. Isolated severe thunderstorms are possible with damaging wind gusts and tornados the primary threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-SCZ017-023-024-032-033-039-181415- Robeson-Bladen-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg- 909 AM EST Sun Dec 17 2023 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. A strong coastal storm affecting the area today through tonight will bring strong gusty winds and heavy rain at times that could lead to nuisance type flooding that includes temporary ponding of water across low-lying areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 8:05 PM EST | River Flood Warning | ILM | Darlington, Florence | 21 days |
| Dec 17, 10:41 AM EST | Areal Flood Advisory | ILM | Georgetown, Horry, Williamsburg | 3 hr |
| Dec 17, 11:11 AM EST | River Flood Warning | ILM | Horry | 4 days |
| Dec 17, 11:31 AM EST | Severe Thunderstorm Warning | ILM | Georgetown | 20 min |
| Dec 17, 1:11 PM EST | Flash Flood Warning | ILM | Georgetown | 5 hr |
| Dec 17, 1:19 PM EST | Severe Thunderstorm Warning | ILM | Georgetown, Horry | 56 min |
| Dec 17, 1:35 PM EST | Flash Flood Warning | ILM | Horry | 5 hr |
| Dec 17, 1:55 PM EST | Coastal Flood Warning | ILM | Georgetown, Horry | 64 min |
| Dec 17, 2:05 PM EST | Flash Flood Warning | ILM | Georgetown, Horry, Marion | 4 hr |
| Dec 17, 3:01 PM EST | Areal Flood Advisory | ILM | Horry | 4 hr |
Nearby
Tornado Warnings in South Carolina, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.